Hail, Refugio
- When
- May 28, 6:55 PM CST to 7:12 PM CST
- Where
- Refugio County, 1.95 mi ENE of Austwell
- Measured
- 1 in hail
- Property damage
- $10,000
- Reported by
- CoCoRaHS
- Coordinates
- 28.390, -96.840
Quarter sized hail occurred in Austwell.
Isolated storms developed in the early evening over the Mid-Coast region. A storm produced large hail near Austwell.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CRP wrote it up.
Isolated storms developed in the early evening over the Mid-Coast region. A storm produced large hail near Austwell.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 28, 5:39 PM CST, 1 hour 16 minutes earlier.
Area Forecast Discussion National Weather Service Corpus Christi TX 639 PM CDT Thu May 28 2020 .DISCUSSION... There are two areas of convection we are keeping an eye on this evening. Storms have recently developed along a boundary across the Northern Coastal Bend and will slowly drift southwest. The area to our north has been weakening recently but we will continue to monitor it as the atmosphere is quite unstable this evening. See below for 00Z Aviation update. && .AVIATION... A tricky aviation forecast for this TAF cycle. A line of strong to severe storms is currently moving south across the Hill Country. COT will be impacted first with the line arriving between 00Z and 02Z. The line will continue south towards LRD between 02-04Z. Activity will spread east overnight but the timing a bit more uncertain. Brief MVFR/IFR conditions are possible at the terminals tonight as these storms move through. Conditions will begin to improve late Friday morning with a generally north winds persisting around 10 knots. && .PREV DISCUSSION... /Issued 257 PM CDT Thu May 28 2020/ SHORT TERM (Tonight through Friday night)... Challenging precipitation forecast in the immediate term. Convection looks to have two facets: first convection this afternoon along and near a weak surface boundary, and secondly from an MCS developing upscale from current convection over west central Texas. As alluded to above, a weak surface boundary is draped across the Coastal Bend, with thunderstorms firing on the boundary along the upper Texas coast northeast of us. The initial focus is looking less and less likely at this hour as capping appears to be preventing thunderstorm growth in our area. Surface winds are weak and directionally unfavorable for air mass convection, and satellite imagery shows little if any initiation here. The second focus appears to be developing ahead of schedule as thunderstorms developed across west central Texas earlier than any of the convection-allowing models depicted. A severe thunderstorm watch is in effect to our north and northwest, with evident hail and wind threats. We expect additional convection over the Sierra Madres to also grow upscale and present an additional threat later on as all these storms move generally south. Thunderstorm threats in our area from this activity may continue into Friday morning. Rain chances diminish gradually Friday and Friday night as drier air slowly moves into the Coastal Bend. By late Friday rain chances will be limited to the southern tier of counties and adjacent coastal waters. LONG TERM (Saturday through Wednesday)... A weak surface boundary meanders around the coast Saturday associated with an elongated upper-level trough producing a cut-off low over Southern Mexico. Meanwhile, an upper-level high sits on top of the low in New Mexico. These two circulations rotate around each other in a clockwise fashion through the weekend before coagulating with one another and getting absorbed by a deep ridge by midweek. Therefore, only isolated showers and thunderstorms chances are in place for Saturday over the waters, coastal bend, and southern areas of the CWA. As the low over Mexico shifts northward into early next week, moisture increases but most of the activity is expected to remain in Mexico. However, left some rain chances over for Monday and Tuesday. Monday is looking to be the most favorable day for widespread showers and thunderstorms so have bumped up the PoPs a bit, with the western half of the CWA having the greatest chances. Monday night through Tuesday will have chances focused over the Rio Grande Plains and Brush Country with most of the activity remaining over Mexico. Tuesday night through the midweek looks to be mainly dry as subsidence aloft takes place due to ridging aloft. High temperatures Saturday through Monday will stay rather consistent, ranging from the upper 80s to lower 90s. Expect a gradual warm trend approaching the mid to upper 90s afterwards through the midweek as subsidence dominates reducing cloud cover and allowing for mostly sunny skies. MARINE... A weak to moderate northeasterly flow early Saturday will transition to become more easterly later in the day and persist through Tuesday. The low over Mexico will move northward, causing southeasterly winds to return Tuesday night. Isolated showers and thunderstorms will be possible Saturday through Tuesday with more emphasis on the southern half of the waters. && .PRELIMINARY POINT TEMPS/POPS... Corpus Christi 73 87 70 88 71 / 40 30 20 20 10 Victoria 71 87 68 90 69 / 30 20 10 20 0 Laredo 72 86 70 92 71 / 60 50 10 10 0 Alice 72 89 69 91 70 / 40 30 10 20 10 Rockport 75 88 74 89 76 / 30 20 10 20 10 Cotulla 72 90 68 92 69 / 40 20 10 10 0 Kingsville 72 88 70 90 71 / 50 30 20 20 10 Navy Corpus 75 85 75 88 75 / 40 30 20 20 10 && .CRP WATCHES/WARNINGS/ADVISORIES... TX...None. GM...None. && TC/95...AVIATION
Hazardous Weather Outlook National Weather Service Corpus Christi TX 430 AM CDT Thu May 28 2020 TXZ229>234-239>247-342>347-442-443-447-290930- La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval- Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio- Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg- Coastal Nueces-Coastal San Patricio-Aransas Islands- Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands- Calhoun Islands- 430 AM CDT Thu May 28 2020 This hazardous weather outlook is for South Texas. .DAY ONE...Today and Tonight There is a Slight Risk of severe thunderstorms this afternoon through tonight from the Brush Country west to the Rio Grande. Thunderstorms in these areas could produce large hail and damaging wind gusts. Isolated thunderstorms are expected elsewhere, a few of which could produce small hail and strong wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated to scattered thunderstorms possible Friday, becoming more isolated for Saturday. Isolated thunderstorms then possible again Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. GMZ230-235-250-255-270-275-290930- Bays and Waterways from Baffin Bay to Port Aransas- Bays and Waterways from Port Aransas to Port O'Connor- Coastal waters from Baffin Bay to Port Aransas out 20 NM- Coastal waters from Port Aransas to Matagorda Ship Channel out 20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM- Waters from Port Aransas to Matagorda Ship Channel from 20 to 60 NM- 430 AM CDT Thu May 28 2020 This hazardous weather outlook is for the Middle Texas Coastal Waters. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated to scattered thunderstorms possible Friday, becoming more isolated through early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
421 PM CDT THU MAY 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM TSTM WND DMG 1 NNW BEEVILLE 28.42N 97.76W
05/27/2020 BEE TX FIRE DEPT/RESCUE
TREES UPROOTED AND CARPORTS DAMAGED ACROSS
NORTHWEST BEEVILLE. BEALLS DEPARTMENT STORE
SUSTAINED DAMAGED TO THEIR ROOF.
&&
TCSpecial Weather Statement National Weather Service Corpus Christi TX 430 PM CDT Thu May 28 2020 TXZ229>234-239>247-342>344-346-347-290000- La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval- Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio- Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg- Coastal Nueces-Coastal San Patricio-Coastal Refugio- Coastal Calhoun- Including the cities of Cotulla, Calliham, Cross, Loma Alta, Tilden, George West, Three Rivers, Beeville, Goliad, Victoria, Aguilares, Columbia Bridge, Laredo, Orvil, Freer, Benavides, San Diego, Alice, Orange Grove, Kingsville, Loyola Beach, Ricardo, Riviera, Robstown, Tuloso, Bishop, Sinton, Mathis, Taft, Odem, Rockport, Fulton, Refugio, McFaddin, Woodsboro, Kamay, Corpus Christi, Flour Bluff, Portland, Ingleside, Bayside, Austwell, Magnolia Beach, and Port Lavaca 430 PM CDT Thu May 28 2020 ...HEAT INDEX VALUES BETWEEN 105 AND 109 DEGREES THIS AFTERNOON... The combination of warm temperatures and high dewpoints will produce heat indices between 105 and 109 degrees this afternoon. Residents with outdoor activities planned are urged to drink plenty of water, wear light weight and light colored clothing and take frequent breaks from the heat. Young children and pets should never be left unattended in vehicles under any circumstances. This is especially true during warm or hot weather when car interiors can reach lethal temperatures in a matter of minutes. TC
Special Weather Statement
National Weather Service Corpus Christi TX
558 PM CDT Thu May 28 2020
TXZ234-245>247-346-347-282345-
Coastal Calhoun-Inland Calhoun-Victoria-Coastal Refugio-Inland
Refugio-Coastal Aransas-
558 PM CDT Thu May 28 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ARANSAS...NORTHERN
CALHOUN...SOUTHEASTERN VICTORIA AND NORTHEASTERN REFUGIO COUNTIES...
At 557 PM CDT, a strong thunderstorm was located over Placedo, or 12
miles west of Port Lavaca, moving southwest at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Seadrift, McFaddin, Point Comfort, Alamo Beach, Placedo, Dacosta,
Green Lake, Bloomington, Magnolia Beach, Tivoli, Long Mott and
Austwell.
LAT...LON 2859 9644 2855 9652 2852 9650 2825 9692
2859 9718 2882 9672 2865 9663 2866 9658
2870 9654 2866 9651 2864 9661 2858 9665
2857 9664 2857 9660 2865 9651 2863 9650
2857 9656 2856 9653 2863 9649 2856 9652
TIME...MOT...LOC 2257Z 027DEG 16KT 2868 9682
JMSpecial Weather Statement National Weather Service Corpus Christi TX 724 PM CDT Thu May 28 2020 TXZ247-346-347-290130- Coastal Calhoun-Inland Calhoun-Coastal Refugio- 724 PM CDT Thu May 28 2020 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CALHOUN COUNTY... At 724 PM CDT, a strong thunderstorm was located over Schicke Point, or 11 miles southwest of Palacios. The storm is nearly stationary. Wind gusts up to 50 mph and half inch hail are possible with this storm. Locations impacted include... Seadrift, Long Mott and Green Lake. LAT...LON 2855 9677 2839 9651 2827 9677 2854 9682 TIME...MOT...LOC 0024Z 180DEG 0KT 2863 9639 JM
Special Weather Statement National Weather Service Corpus Christi TX 726 PM CDT Thu May 28 2020 TXZ229-239-290115- Webb-La Salle- 726 PM CDT Thu May 28 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WEBB AND SOUTH CENTRAL LA SALLE COUNTIES... At 725 PM CDT, a strong thunderstorm was located 9 miles southwest of Fort Ewell Site, or 13 miles east of Encinal, moving south at 20 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. This storm will remain over mainly rural areas of northeastern Webb and south central La Salle Counties. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 2812 9920 2808 9901 2776 9907 2786 9939 TIME...MOT...LOC 0025Z 017DEG 17KT 2804 9913 JCP
Special Weather Statement National Weather Service Corpus Christi TX 728 PM CDT Thu May 28 2020 TXZ240-290100- Duval- 728 PM CDT Thu May 28 2020 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL DUVAL COUNTY... At 728 PM CDT, a strong thunderstorm was located 8 miles south of Freer, moving south at 20 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. This storm will remain over mainly rural areas of west central Duval County. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 2785 9866 2781 9847 2756 9850 2762 9878 TIME...MOT...LOC 0028Z 011DEG 18KT 2776 9859 JCP
The Corpus Christi radar (KCRP), 94 km away, was scanning. The volume nearest the first event began at 00:53 UTC.
1 hail. Local standard time, as filed.
Quarter sized hail occurred in Austwell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893010.